Ask most health professionals about the most valuable thing you can do for good health, and you’re likely to be told to exercise. Regular physical activity is good for the heart, the brain and the body as a whole. It helps control weight, boosts good HDL cholesterol, improves mood, enhances sexual performance and lowers the likelihood of developing diabetes and some cancers.
That’s why the new guidelines on statin use have caused consternation in some corners. The predictions are that the number of people taking a statin-type cholesterol-lowering drug will double. It is anticipated that 44 percent of men and 22 percent of women will be candidates for a medication such as atorvastatin (Lipitor), rosuvastatin (Crestor) or simvastatin (Zocor).
One reason for the concern is that a study published in the Journal of the American College of Cardiology showed that simvastatin blocked fitness gains in exercisers (Aug. 20, 2013). Normally, when you walk, run or perform other aerobic exercise, you improve breathing efficiency and increase muscle power. Statins apparently impair these benefits.
Even worse, some people experience such severe muscle pain and weakness that they can barely walk, let alone exercise. Here are some stories from readers:
“My neighbor is in his 70s. He had a stroke last year, and his health had been rapidly declining. He couldn’t walk and was in such horrible pain he sometimes couldn’t even get out of bed. He slept most of the time and couldn’t eat, so he lost 35 pounds over six months.
“His wife took him off his statin, and he is a new man. He is walking around the neighborhood, his appetite is back, and he has no pain.”
Another reader wrote about her situation: “I am a 42-year-old female vegetarian who has always been athletic. Four years ago at age 38, a cholesterol test that I took on a lark at my gym revealed a total cholesterol of 219. I was stunned.
“I went to my doctor, and because of my family history of heart disease, she strongly recommended statins.
“I started atorvastatin (Lipitor) and had no problems for four years. Then I began having unexplained muscle pains in legs, hips and my left forearm. My doctor suspected the drug and did a blood test that showed no problem. She took me off atorvastatin anyway for six weeks. The muscle pains went away after about the first two weeks.
“My total cholesterol rose to 248 after six weeks, so she started me on simvastatin. Three weeks later, the muscle pains were back. We then tried pravastatin, but it, too, brought the muscle pains back with a vengeance. Not only does the pain wake me up at night, but I get periods of shakiness and weakness when exercising. I normally do the TreadClimber or run 40 minutes six days per week, and lift weights every other day. I’ve read some articles on the Internet that imply athletes may be more prone to the side effects of muscle pain on statins. I’m afraid that I will never be able to take statins and keep exercising at the level that I do.”
Giving up exercise to be able to take a statin seems counterproductive. A Mediterranean-type diet together with exercise might be just as helpful as a drug for lowering the risk of a heart attack or stroke (JAMA Internal Medicine, Oct. 28, 2013).